Back in 2011, I wrote a Health Tip entitled, “Physicians as Morons”, whose title over the years I have come to regret, the unpleasantness of name-calling and all. You can read about this case here, but it’s just easier if I summarize it.
A young woman had contacted me for help with the unusual diagnosis of hypertrichosis, a medical term for a skin condition in which she was growing hair all over her body. The extreme condition, which she had seen online, and was appropriately horrified, is called the “Werewolf Syndrome” and was accompanied by the photo of Jo-Jo the Dog Faced Boy. Her worried primary care doctor sent her to a dermatologist, who was befuddled, then to another, then to an endocrinologist, and although her hormone levels were normal, she was started on spironolactone to block testosterone production in case she had some sort of weird hypersensitivity to her own hormone.
When I saw her she did indeed have more hair than normal, but not enough to be mistaken for a young faun and be shot while jogging in the woods by an enthusiastic hunter. She had been spending quite a bit of money on electrolysis.
I reviewed her case in detail, read over all the lab tests she’d brought, and froze (literally froze) when I read the list of medications she was taking.
Forcing my voice to remain calm, I asked, “I see you’re taking finasteride, you know Propecia, and your dose is pretty high.”
“Oh, that. Yes, my doctor prescribed it years ago because the hair on the top of my head was thinning. It works well. I take it every day.”
“But Propecia grows hair everywhere.”
“Really? Do you think I should stop taking it?”
Now, The Problems Of Silo Medicine
Rather than resort to my usual eye-rolling, moaning, or immature name calling, the case I’ll tell you about this morning is simply the problem with Silo Medicine.
You’ve already experienced Silo Medicine: all your specialists in one field packed in their very own silo, like corncobs, and you’re passed back and forth among them. But challenge them with a problem one inch beyond their specialty, and you’re lateralled like a football to the next silo, then the next, and the next. And, to make matters worse, there’s virtually no communication between silos.
Every mega medical center is like this most physicians will agree and consider yourself blessed when the specialist you’re scheduled to see, already protected by a phalanx of underlings, makes eye contact with you that’s measurable by stopwatch.
The Puzzling Rash
Virginia is an intelligent middle-aged woman with a really bad skin rash covering most of her body. It has now been torturing her for over five years. It had started as a few spots on her arms, legs and trunk and spread and spread. But her particular case was complicated by Virginia having an unusual cancer several years before her rash. The cancer fortunately responded well to chemotherapy and her oncologists, checking her regularly, really felt it was now fully cured. Yay!
But this rash is driving her crazy. Makes her life a complete misery. Itching, burning, leaking fluid, interfering with sleep.
She’d seen the best dermatologists at the Mega Center. A skin biopsy resulted as “non-specific”. The rash improves when she was placed on steroids but because these would suppress both inflammation and her immune system, no one wanted to go there on a long-term basis. She’s been variously diagnosed with chronic psoriasis, rosacea, chronic atopic dermatitis (nonspecific allergies), and although the Humera family of meds were suggested, she promptly nixed those because of increased cancer risks.
Concerning food sensitivities, she “thought” she was a little better when she went off gluten and did notice worsening of her rash when she ate a lot of it, like a plate of pasta. She’d never gone 100% gluten free for any appreciable length of time.
What really caught my attention (as had the hairy young lady mentioned earlier) was Virginia’s medicine list.
I asked: “Why are you taking Bactrim? Do you have a bladder infection? Is this recent?”
“I don’t know. It just keeps getting refilled.”
“If you were to take a wild guess, do you think you’ve been taking Bactrim for what, six months, one year, two, three…”
“Oh, longer than that. Probably at least five years. I don’t remember why they started it.”
“Five years ago, is a long time. Is it possible that your skin was clear before you started the Bactrim?”
She was silent.
I explained that generally antibiotics are used for a short course, ten days or so, although there are exceptions. Bactrim is from the sulfa group of antibiotics, actually the very first group that became available for infections. Doctors don’t prescribe Bactrim too often anymore because of side effects: more than 10% of people are allergic to it.
Virginia asked, “What happens when they take it and they’re allergic to it.”
“They get a skin rash.”
“And if they take Bactrim for five years?”
“The rash gets worse.” I paused. I was about to go into details of “leaky gut” that can occur with long term antibiotic use, and maybe this links some of her rash with her perceived gluten sensitivity. But this will be for later.
Once the Bactrim was gone, if this indeed were the cause of her chronic skin rash, her leaky gut would be an easy fix. “You need to go to every one of your doctors, call them if necessary, and ask them if they were aware that you’ve been taking Bactrim for five years, and can you stop the Bactrim right now.”
David Edelberg, MD